Study shows no benefit from active ingredient in common cold medicine

by Eric Peters

(Medical Xpress)—Glyceryl guaiacolate ether (GGE), the active ingredient in many popular over-the-counter cold remedies, is unlikely to make it easier to cough up phlegm when delivered in the recommended dose, according to a Virginia Commonwealth University study.

A total of 295 subjects completed the eight-day, multi-center clinical trial in which sputum samples were collected and measured for their volume and properties. At the end of the study, authors concluded that "extended–release GGE administered at the recommended dose is no more effective than a placebo in changing sputum properties."

The study was published in the May 2014 issue of the journal Respiratory Care. Bruce Rubin, M.D., the Jessie Ball DuPont Distinguished Professor and chair of the Department of Pediatrics at the VCU Medical Center and physician-in-chief of the Children's Hospital of Richmond at VCU, is a lead author.

"This study is consistent with smaller studies that have shown that guaifenesin has no measurable effect on sputum properties or clearance when taken by otherwise healthy adults who get a common cold," Rubin said. "Although we did not study people with chronic bronchitis or other mucus problems, it is very unlikely that any benefit perceived by people who take medications containing guaifenesin is due to clearing out airway mucus."

More information: Agathe Hoffer-Schaefer, Henry J Rozycki, Melissa A Yopp, and Bruce K Rubin, "Guaifenesin Has No Effect on Sputum Volume or Sputum Properties in Adolescents and Adults With Acute Respiratory Tract Infections," Respir Care, May 2014 59:5 631-636; published ahead of print September 3, 2013, DOI: 10.4187/respcare.02640

add to favorites email to friend print save as pdf

Related Stories

Misuse of Vicks VapoRub may harm infants and toddlers

Jan 13, 2009

Vicks® VapoRub®, the popular salve used to relieve symptoms of cough and congestion, may be harmful for infants and toddlers. New research appearing in the January issue of Chest, the peer-reviewed journal of the Americ ...

Doubling up on cold, flu remedies may harm liver

Jan 30, 2013

(HealthDay)—Taking too much acetaminophen, an active ingredient in many commonly used drugs for fever and pain relief, including Tylenol, can cause liver damage, experts at the U.S. Food and Drug Administration ...

Recommended for you

Sierra Leone faces criticism over Ebola shutdown

Sep 20, 2014

Sierra Leone began the second day of a 72-hour nationwide shutdown aimed at containing the spread of the deadly Ebola virus on Saturday amid criticism that the action was a poorly planned publicity stunt.

Presence of peers ups health workers' hand hygiene

Sep 19, 2014

(HealthDay)—The presence of other health care workers improves hand hygiene adherence, according to a study published in the October issue of Infection Control and Hospital Epidemiology.

Sierra Leone streets deserted as shutdown begins

Sep 19, 2014

Sierra Leone's normally chaotic capital resembled a ghost town on Friday as residents were confined to their homes for the start of a three-day lockdown aimed at halting the deadly Ebola epidemic.

Sierra Leone launches controversial Ebola shutdown

Sep 19, 2014

Sierra Leone on Friday launched a controversial three-day shutdown to contain the deadly spread of the Ebola virus, as the UN Security Council declared the deadly outbreak a threat to world peace.

User comments

Adjust slider to filter visible comments by rank

Display comments: newest first

Nik_2213
not rated yet May 09, 2014
This is a badly written article.
"Study shows no benefit from active ingredient in common cold medicine"
vs
"...when taken by otherwise healthy adults who get a common cold."
&
"...we did not study people with chronic bronchitis or other mucus problems."

Silly !!
IIRC, guaifenesin helps shift snot from deep in your lungs, not from your sinuses. Antihistamines *may* help there, by mitigating the eye-watering, nose-streaming itching.

( Your mileage may vary. Follow medical advice etc etc etc... )